Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 35, NWS Midland/Odessa, TX

October 31, 1998Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 31, 1998, 7:13 PM CST for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1998, 7:13 PM CST (01:13 UTC)
Expired
Oct 31, 1998, 10:10 PM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 010114
FFWMAF
TXC371-010410-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
713 PM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EASTERN PECOS COUNTY IN WESTERN TEXAS

* UNTIL 1010 PM CST

* AT 645 PM CST... AREA LAW ENFORCEMENT INDICATED THAT CLUSTERS OF
  THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED THROUGH
  NORTHEASTERN PECOS COUNTY AT 20 MPH.

* UP TO A HALF INCH OF ADDITIONAL RAIN WILL LIKELY OCCUR BEFORE
  MIDNIGHT AND PRODUCE ADDITIONAL FLOODING IN THE IRAAN AREA
  THROUGH 1010 PM CST.

MANY ROADS IN THE IRRAN AREA HAVE ALREADY FLOODED... SO BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN4 IT IS HARDER TO RECOGNIZE THE DANGER OF
FLOODING.

72/54


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 2:35 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Oct 31, 2:35 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
235 PM CST SAT OCT 31 1998

NOT MUCH TIME FOR A DETAILED DISCO THIS GO AROUND. A LINE OF T-STORMS
CONTINUED TO DVLP EXTDG FROM NEAR FST TO JUST WEST OF MAF TO EAST OF
LBB. A PAC CDFNT WAS MOVING EAST ACROSS THE AREA...ASSOCD WITH THE
T-STORM ACTIVITY. ANOTHER FRONT WITH MUCH COOLER AIR SHUD MOVE SOUTH
ACROSS THE REGION OVERNITE...AS THE SFC LOW MOVE EASTWARD. THE ETA
WAS TRACKING THE UPPER VORT AND SFC LOW FURTHER SOUTH THAN THE NGM.

CORRESPONDING...QPF OUTPUT FROM THE ETA THRU TMRW MORNING SHOWS
ALMOST AN INCH OVER THE DRY CNTL PERMIAN BASIN...WHILE THE NGM HAD
IT'S MAX AMOUNT FURTHER NORTH. WILL WATCH FOR FLASH FLOODING POTNL
FOR AREAS THAT RECEIVED EXCESSIVE PCPN LAST NITE. JAL NM RECEIVED
ABOUT 4 INCHES FROM REPEAT T-STORMS FRIDAY EVENING.

TEMPS WILL BE DRAMATICALLY COOLER TMRW AS COOL CANADIAN AIR SPILL
SOUTHWARD. DRY WX CAN BE EXPECTED ALL AREAS EXCEPT OUR FAR SERN
CORNER SUNDAY. THANK TO THE RFC...SPC...AND LBB FOR EARLIER COOR.

MAF  53/65  60/10
CNM  49/64  20/5
MRF  43/67  40/5
P07  55/71  50/5

RSB/MEY

In the hours before

Special weather statement, Oct 31, 6:10 PM CST, 1 hour 3 minutes before
TXZ045>048-050>052-061>063-068>070-075-081-082-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
610 PM CST SAT OCT 31 1998

SEVERE THUNDERSTORM WATCH NUMBER 878 CONTINUES UNTIL 8 PM FOR THE
COUNTIES OF...SCURRY...HOWARD...GLASSCOCK...REAGAN...UPTON...
CRANE...MIDLAND...ECTOR...PECOS...TERRELL...AND BREWSTER.

THE COUNTIES OF GAINES...ANDREWS...DAWSON...MARTIN...BORDEN.
THUNDERSORM WATCH NUMBER 878 HAS BEEN CANCELLED.  THE STfRONGEST
THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES.  EVEN THOUGH THE
SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE ABOVE
COUNTIES...SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE OVER
THIS AREA THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:19 PM CSTSevere Thunderstorm WarningMAFBrewster, Terrell61 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.